IV drip dose error

  1. 0 I work in an ICU setting in the nights. My patient who is intubated was on a Fentanyl drip at the rate of 150 mcg, for the whole shift. Just at the end of the shift since I had to turn my patient i increased the dose to 200mcg. After I finished turning him etc.. I meant to go back to the original dose that was 150 mcg, but I was in a hurry and I accidentally put in 15mcg instead of 150. I did not realize this until i reached home and received a call from the nurse to verify the dose. The patient basically received a 15 of fentanyl for about 1 hour or so.I am new in the ICU ( less than a year) and this is the first time this has happened. I am not sure what they will do about this but the Rn seemed pretty upset about the situation. How big of an error is this? Also, we always check the drips after giving report, but the RN got busy with the other patient and said she will do later. I have learnt my lesson to be careful and not rush with medications. Any input/ advice will be highly appreciated.
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest discussions, articles, and toons.


  3. Visit  babbu profile page

    About babbu

    38 Years Old; Joined Sep '04; Posts: 49; Likes: 8.

    27 Comments so far...

  4. Visit  CRNA1982 profile page
    10
    So the pt. received 15 mcg/hr Fentanyl instead of 100 mcg/hr? For an hour or two? Mistakes happen; no big deal....Could have been worse. Your RN colleague needs to chill out and not be so upset about petty stuff. I wouldn't have bothered to call you, I would have just given you a polite reminder the next time I ran into you.
  5. Visit  Biffbradford profile page
    9
    Agreed. Too little pain med? Small potatoes. I was sending a patient to OR and turned the Heparin drip off at the prescribed time (6 hrs prior? I forget). An hour before OR, I cleared the pumps (I/O) but when I did that, I had to turn that Heparin pump back on briefly, and somehow _started it_ again. Anaesthesia rounded some 15 mins later and saw it running and freaked out. "No No" it's been off for hours I insisted! Stat. PTT was well within the limits they needed and pt went to OR on schedule. Lesson: Disconnect the line if you turn a drip off permanently and always do a quick 'idiot check' before moving on.
    imaginations, MLMRN1120, opossum, and 6 others like this.
  6. Visit  ckh23 profile page
    0
    I have to agree too little of Fentanyl is not such a big deal. The worst thing would have been the patient started to stir and started fighting the vent. It's not like you you changed it to 1500mcg an hour, and even then the patient is already tubed.
  7. Visit  FOCKER0014 profile page
    12
    You should have told the RN that you were saving the other 135mcg for him or her to calm down with and furthermore don't ever call you at home for something that #1. can be found on the chart/orders....and #2 is a bs call!

    honest mistake..no harm done....now is the time for you to call the RN when they didn't document the smell of the urine!!!
    nursenick20, divaRN*, MLMRN1120, and 9 others like this.
  8. Visit  MomRN0913 profile page
    0
    Oh, so the other nurse is perfect? 15mcg is no big deal for an hour. No harm done to the patient.
  9. Visit  ghillbert profile page
    5
    I don't agree that it's "no big deal" as every medication error is a big deal in my opinion. But - the patient wasn't harmed, so count it as a learning experience. You should learn something from the situation so that this particular mistake doesn't happen again. That's how we learn and gain experience. People make mistakes.
    Maevish, cwhitebn, chare, and 2 others like this.
  10. Visit  BrandonC profile page
    1
    Quote from ghillbert
    I don't agree that it's "no big deal" as every medication error is a big deal in my opinion. But - the patient wasn't harmed, so count it as a learning experience. You should learn something from the situation so that this particular mistake doesn't happen again. That's how we learn and gain experience. People make mistakes.
    I agree, ALL medication error is a big deal! Just be careful next time and learn from your mistakes.
    Nccity2002 likes this.
  11. Visit  CCL RN profile page
    1
    Next time, just bolus the pt w/50mcg for the turn.

    If the pt had woken up and extubated himself-then you bet it would have been a big deal.

    We all make mistakes and hopefully learn from them...
    divaRN* likes this.
  12. Visit  steelydanfan profile page
    0
    [quote=CCL RN;4769118]Next time, just bolus the pt w/50mcg for the turn.

    If the pt had woken up and extubated himself-then you bet it would have been a big deal.

    We all make mistakes and hopefully learn from them...[/quo


    Ditto. It is not as benign as it seems.
  13. Visit  Nccity2002 profile page
    0
    Hi Babbu,
    Sorry you have to learn the hard way ...We all, had been there...done that.
    I do have to disagree with the first posters...
    Any medication error can be portentially fatal (that is nursing 101). This is not about other nurses being "perfect"... it is about the safety of your patient. This is what the Joint commission makes such a huge emphasis on safe medication administration.
    Be grateful that your patient was not harmed in any way and consider what happened a learning experience. I am not sure what is your hospital policy in regard to momentarily increasing your sedation/analgesic drips, just to keep a patient sedated, while "turning." But as you had discovered, that is a dangerous practice...one I am assuming you are doing without a physician's order. In the future, if discomfort is an issue, obtaing an order (you worked hard for your license!!) to bolus/IVP pain medication/sedation and if using a drip, have another nurse double check with you.

    Good Luck.
  14. Visit  detroitdano profile page
    0
    Check, check, and triple check. I always try to button up my charting at least half an hour before shift end so I can go over everything with a fine tooth comb before I'm giving report.

    Sure the patient could have extubated themselves being too alert on 15 mcg, but if they're that confused they should probably have been restrained too.
  15. Visit  CCL RN profile page
    0
    Quote from detroitdano
    .

    Sure the patient could have extubated themselves being too alert on 15 mcg, but if they're that confused they should probably have been restrained too.
    HA!! that's funny!

    Back in the day we could rely on restraints as a safety barrier to prevent self extubation. But today??? Today, we cant just restrain anybody because they are confused and intubated.

    No, we can hardly restrain at all!! I have to jump through mor hoops than it's worth. Chart every intervention that I've tried before restraints, notify my manger, CNO, etc...

    Basically, we can't just restrain with abandon anymore. Even when it's really, really, REALLY necessary!


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top